Hi everyone. I was diagnosed with Type 1 about a year ago…so i’m still on the long road of learning about how my body will work and react to, well, everything. =)
I got an epidural steroid injection yesterday for two herniated discs (oh the joys). I have taken an oral cortisone before and it DESTROYED me and my blood sugars. Sugars were in the 300’s no matter how much insulin I gave myself. So, with the injection I expected the same effect and was told by both my endocrinologist and my orthopedist that my sugars would go up. It’s only been 24hrs since my injection, but so far my sugars are completely “normal,” which has almost made me more paranoid cause I am just wondering when they will spike up! Has anyone ever had an epidural injection, or a steroid injection before? How long does it usually take to effect your sugars and how long did it last?
Thank you everyone in advance. So grateful for this forum!
Ohhhh, yeah steroids are the worst. I’ve had them twice, and both times the docs promised I wouldn’t have any BG problems, but I sure did…as bad as you’re experiencing. Both oral and injected had the same effect for me, but I can’t remember if it took a day or two for the effect to kick in. I had to double my insulin for it to even make a dent, like you said. Hang in there and keep checking. For me the effects lasted even a couple of weeks after the oral meds were done. No more steroids for me unless my life depends on it!
I’ve never had steriods- only Epidurals for childbirth, but i’ve read that steriods given via this method has fewer and less severe side effects than given orally. Maybe your blood sugars will stay good- fingers crossed!
Good morning Tanyagus,
I just read your post and wanted to respond as soon as possible. There’s a bit of information missing that might be helpful if you were looking for input (e.g. if you’re on an infusion pump or MDI, age, etc.), but I’d like to at least let you know that there IS help and it IS possible to manage glucose levels with these injections. I know this because right now, as we speak, I too am dealing with the aftermath of a Depo-Medrol (and it is important to ask your pain management doctor the type of steroid s/he uses as some can be crazier than others to contend with, believe it or not!) steroid epidural in my neck just this past Friday. What I KNOW is that the 1/2 life in ME is approximately 12 days!!! I am someone who normally only needs about 35- 40ish units a day of Humalog via my pump (I use an OmniPod). This is incredible, but it normally takes about 8 hours for the steroids to hit full effect in my system, then all hell breaks loose!! I have my Basal rates all on a secondary rate that is approximately 2/10 of a % higher (which really only equals about 5 add’l units of insulin via bolus a day), but then, I am also injecting 2 shots of Lantus a day: 12 units in the a.m. (which reminds me!!!) and 12 units in the late afternoon. Then…there are times surrounding meals when I increase my Temporary Basal on the pump (all concurrently, even with 2/10 of a % and the Lantus) to 50-60% higher. ANY food I eat has a crazy deleterious effect on glucose levels. My point here, is that it can be crazy-tough, but my blood sugar levels have all been in the lower 100’s with the occasional creeper outlier-----erghhhh. Initially I didn’t know if it was worth it (I have to do a 3 course treatment and am on #2). The impact of steroids (depending on type) tends to compound over time, such that the 2, 3, etc. have a increasingly worse impact.
Soooooooooo, I went off on a bit of a tangent but there will be variation according to type of steroid and perhaps your level of absorption/utilization. Do you have “sick day” or “steroid” day contingency plans from which you can start and modify dosages as needed? If you don’t feel comfortable in making these adjustments, check with your Endocrinologist’s office about working with a “Physician Extender” (Nurse, NP, CDE, etc.) for a week or so over the phone. That can be really helpful. It can be horrible to have such highs and not feel like you have any support. I feel some days like I’m absolutely throwing insulin at myself, but that’s what’s needed. It doesn’t always feel like it gets easier, but it will get better!!! Barb
I’m sad to hear you’ve needed an epidural, I hope you find relief (and make sure you have at least 3 opinions before you decide on surgery).
I too have had crazy side effects from steroids. I’ve had the 10 day pill pack of prednisone a couple times and also multiple courses of injectable cortisone. I found that if I increase my basal limit (I use the Minimed infusion pump) by 20-25% and administer correction boluses for my glucose every 3-4 hours, I’m still not within my target range, but I’m not running 300 +. I always ask for the minimal dose to reduce the inflammation. For me, it lasts about a week afterwards, with the exception of the two times my hand surgeon administered two shots at once, one for a trigger finger and a second for carpal tunnel (yep, blessed with both conditions in each hand). Those two times I did NOT see crazy glucose afterwards. Both my endo and my surgeon agreed with me that it was just plain weird.
I have to echo Barb’s last statement, it never seems to get easier, but you ultimately wind up knowing how to correct for outlier situations like this! Just keep testing more often to ensure you catch when your bs starts to plummet!
Thank you everyone for your input. I’m on day 4 after my injection and my sugars are barely higher than normal. I was starting to wonder if my ortho even gave me the actual steroid! But it sounds like injections are different than the oral prednisone…and ya’ll just reminded me that everyone and every treatment is different and its’ just not super predictable. Thank you too for sharing your experiences with injections, they will help me know what to ask both my endo and my orthopedist.
Barb and Nannie I hope you both find relief too!